North Carolina, 2016

Hail in North Carolina, May 21 to 22, 2016

May 21 to 22, 2016 · NWS RNK · 3 events in 2 counties and zones

A weak upper low tracked southeast out of the Ohio Valley into Virginia during the morning hours of May 21st, spurring numerous showers and storms across the foothills of Northwest North Carolina. One of these storms became severe, producing large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A weak upper low tracked southeast out of the Ohio Valley into Virginia during the morning hours of May 21st, spurring numerous showers and storms across the foothills of Northwest North Carolina. One of these storms became severe, producing large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 21, 2:24 PM EST, 31 minutes earlier.

Area forecast discussion, May 21, 2:24 PM EST, 31 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Blacksburg VA
324 PM EDT SAT MAY 21 2016

.SYNOPSIS...
Low pressure off the North Carolina/Virginia coast will deepen
and move northeast through Sunday as a weaker low over the Ohio
Valley tracks southeast and dissipates. High pressure over the
central United States will move east Monday and Tuesday, then off
the East Coast on Wednesday.

&&

.NEAR TERM /THROUGH SUNDAY/...
AS OF 247 PM EDT Saturday...

Have showers and some thunderstorms across the area this afternoon.
Best instability lies across the mountains from Southern WV into the
NC foothills...but with more sunshine in the southeast expect some
stronger storms over the Piedmont of VA/NC mid to late afternoon.
Still seeing upper trough moving across the Ohio Valley this
afternoon. Overall, models favor a cutoff low developing across the
Mid Atlantic by overnight and will see this system impact us
tomorrow with more showers and isolated storms. Coverage will be
shotgun but based on upper level forcing, looks like more coverage
will be from the Alleghany Highlands, southeast to the Piedmont of
VA/NC. With cool pool aloft, any stronger cell could produce some
graupel/small hail

Looking at coverage this evening and overnight to subside but do not
foresee any completely ending, so keeping at least chance pops in
from the SW Virginia mountains north and east to the Shenandoah
Valley and Lynchburg with less coverage after late evening from the
NC foothills east. Areas of fog possible overnight though cloud
cover will impede good coverage. Lows tonight to range from the upper
40s west to mid 50s southeast.

Sunday will see a decent enough gradient with surface low off the
coast to provide a breezy day. Sunshine looks more likely across
Southern WV to the NC mountains with less from the Alleghanys to
Lynchburg and Charlotte Courthouse. Highs will still about 10
degrees below normal ranging from the lower 60s mountains, to near
70 NC foothills to Southside Virginia.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 320 pm Saturday...

A closed low is forecasted to move over the coastal piedmont of
Virginia and North Carolina Sunday night, then off Cape Hatteras
Monday evening. This low is then forecasted to track north to New
England on Tuesday. Since this low will remain inland, there is a
good chance for showers Sunday night into Monday, especially east of
the Blue Ridge. Also with a cold pool pivoting over the piedmont
Sunday evening into Monday afternoon, can not rule out an isolated
strong to severe storm with hail being the primary threat and wind a
secondary threat. Bulk of the stronger storms and heavy rain will
remain with the low and points east.

The chance for showers will remain in the area Monday night,
however, strong storm threat will decrease as the low jogs to the
east. As this low continues to move east, showers will taper off
from west to east with rain leaving the piedmont early Tuesday
morning. With the slower movement of this low and the track
remaining inland, PoPs have been increased and durations has been
stretched into Monday night, mainly across the piedmont.

While this low is in the vicinity, temperatures will remain cooler
than normal Monday with highs in the upper 60s to lower 70s. The sun
and warmer temperatures return Tuesday with high in the 70s.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 330 PM EDT Saturday...

The upper level low tracks northeast of the area and off the New
England coast Tuesday night. Behind this system high pressure and
upper level ridge will bring drier and warm weather to the region
starting Wednesday. Temperatures will warm and stay above normal
through Saturday. With the warmer weather comes a better chance for
showers and thunderstorms each afternoon and evening. Storms do not
look organized but pulse-like, tracking slowly from the southwest to
the northeast.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
As of 140 PM EDT Saturday...

Have showers more predominant over the mountains this afternoon
along with isolated to scattered thunderstorms as upper trough
approaches from the Ohio Valley. Since storms have not appears,
will be only having VCTS in the mountain TAFs. Further east will
see less potential for better coverage so will amend as necessary
if showers approach LYH/DAN.

As we reach this evening the showers may linger though instability
weakens. Appears low clouds and/or fog may set up at times across
most of the Forecast Area until a better pressure gradient kicks
in Sunday as low deepens off the east coast.

High confidence remains in more showers in the west but low with
timing and extent of low clouds overnight and how fast showers
move out.

Extended discussion...

Sunday and Sunday night, cigs look to remain quite variable under
the passing upper low with periods of mainly MVFR cloud bases
during the daylight hours and VFR cigs at night. Isolated to
scattered showers will also occur, espcly across the east Sunday
into Sunday evening making for MVFR vsbys or worse at times.
Isolated thunder will also be possible along with patchy sub-VFR
vsbys overnight in fog where earlier rainfall occurred. Northwest
upslope flow may maintain some IFR ceilings at times in the west
espcly around KBLF. Surface gusts of 20 to 25 kts will be possible
across the mountains Sunday and Sunday night. 850 mb winds are
progged to increase to 25 to 35 kts, and gradually veer northwest
to north.

On Monday, winds will start to decrease as the center of the upper
low continues to exit the region. Isolated showers will still be
possible, especially in the east, related to this feature.

Monday night through Wednesday, expect mainly VFR conditions as
high pressure settles offshore with southwest flow in place.

By Thursday we should start to see some potential for shower and
thunderstorms to pop during the heating of the day mainly in the
mountains. Fog may start to become an issue by the mornings
midweek, in the typical areas like LWB and BCB.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS/WP
NEAR TERM...WP
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...AMS/WP
Hazardous weather outlook, May 21, 7:23 AM EST, 7 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
823 AM EDT SAT MAY 21 2016

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-221230-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
823 AM EDT SAT MAY 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 21, 2:37 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
337 PM EDT SAT MAY 21 2016

NCZ003-020-212015-
YADKIN-SURRY-
337 PM EDT SAT MAY 21 2016

...A STRONG THUNDERSTORM WILL AFFECT
NORTHERN YADKIN AND SOUTHEASTERN SURRY COUNTIES...

AT 336 PM EDT...A STRONG THUNDERSTORM WAS OVER ROCKFORD...MOVING EAST
AT 25 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
FAIRVIEW...
BOONVILLE...
EAST BEND...
ROCKFORD...
AND SILOAM.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3620 8079 3633 8072 3626 8045 3624 8045
      3623 8043 3622 8043 3621 8045 3617 8044
      3614 8044 3612 8046 3612 8049 3611 8051
TIME...MOT...LOC 1936Z 283DEG 26KT 3626 8066

RS

The radar

The Roanoke radar (KFCX), 92 km away, was scanning. The volume nearest the first event began at 19:54 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Yadkin

When
May 21, 2:55 PM EST
Where
Yadkin County, 0.56 mi E of East Bend
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.220, -80.510

Hail, Caswell

When
May 22, 6:40 PM EST
Where
Caswell County, 2.17 mi NE of Camp Spgs
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.320, -79.470

Hail, Caswell

When
May 22, 7:00 PM EST
Where
Caswell County, Anderson
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
36.270, -79.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2016Every state in 2016This day in weather historyWarnings in North Carolina, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 635918, 635919, 635920.